Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Denver/Boulder, CO

April 28, 202017 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 28, 2020, 3:27 AM MDT for 17 counties in Colorado. It took effect at Apr 28, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 3:27 AM MDT (09:27 UTC)
In effect from
Apr 28, 2020, 11:00 AM MDT
Expired
Apr 28, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 32 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3688 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS85 KBOU 280927
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
327 AM MDT Tue Apr 28 2020

...HIGH FIRE DANGER TODAY...

.Gusty winds and low humidity will bring high grassland fire
danger to the plains, I-25 Corridor, and South Park today. The
highest fire danger will occur in areas that have not seen
sufficient green-up this spring. Any fire that starts or escapes,
would be capable of rapid growth. Residents should be aware of 
the elevated fire danger today and avoid activities that could 
produce open flames.

COZ214-238>251-281800-
/O.NEW.KBOU.FW.W.0005.200428T1700Z-200429T0200Z/
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
327 AM MDT Tue Apr 28 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF THE
PLAINS AND I-25 CORRIDOR...AND SOUTH PARK...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 214...238...239...240... 
  241...242...243...244...245...246...247...248...249...250 and 
  251.

* Winds...North to northwest winds 20 to 30 mph with gusts up to
  40 mph. Strongest winds east of I-25. 

* Timing...Winds will increase late this morning, and then remain
  strong and gusty into the early evening hours. Winds and fire
  danger will decrease by mid evening. 

* Relative Humidity...14 to 20 percent, lowest along the I-25
  Corridor. 

* Impacts...Do not burn today. If a fire escapes or starts, rapid
  spread will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
592 
WWUS85 KBOU 281746
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1146 AM MDT Tue Apr 28 2020

...HIGH FIRE DANGER TODAY...

.Gusty winds and low humidity will bring high grassland fire
danger to the plains, I-25 Corridor, and South Park today. The
highest fire danger will occur in areas that have not seen
sufficient green-up this spring. Any fire that starts or escapes,
would be capable of rapid growth. Residents should be aware of
the elevated fire danger today and avoid activities that could
produce open flames.

COZ214-238>251-290200-
/O.CON.KBOU.FW.W.0005.000000T0000Z-200429T0200Z/
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1146 AM MDT Tue Apr 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF THE PLAINS AND
I-25 CORRIDOR...AND SOUTH PARK...

* Affected Area...Fire Weather Zones 214...238...239...240... 
  241...242...243...244...245...246...247...248...249...250 and 
  251.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Timing...Winds will increase late this morning, and then 
  remain strong and gusty into the early evening hours. Winds 
  and fire danger will decrease by mid evening.

* Relative Humidity...As low as 16 percent.

* Impacts...Do not burn today. If a fire escapes or starts, 
  rapid spread will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
037 
WWUS85 KBOU 282107
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
307 PM MDT Tue Apr 28 2020

...HIGH FIRE DANGER this afternoon and early evening...

.Gusty winds and low humidity will bring high grassland fire
danger to the plains, I-25 Corridor, and South Park today. The
highest fire danger will occur in areas that have not seen
sufficient green-up this spring. Any fire that starts or escapes,
would be capable of rapid growth. Residents should be aware of
the elevated fire danger today and avoid activities that could
produce open flames.

COZ242>251-282215-
/O.CAN.KBOU.FW.W.0005.000000T0000Z-200429T0200Z/
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
307 PM MDT Tue Apr 28 2020

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Relative humidity values are not expected to drop to red flag
warning criteria. 

$$

COZ214-238>241-290200-
/O.CON.KBOU.FW.W.0005.000000T0000Z-200429T0200Z/
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
307 PM MDT Tue Apr 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF THE PLAINS AND
I-25 CORRIDOR...AND SOUTH PARK...

* Affected Area...Fire Weather Zones 214...238...239...240 and 
  241.

* Winds...Northeast 15 to 25 mph with gusts up to 40 mph.

* Timing...Winds will remain strong and gusty into the early
  evening hours. 

* Relative Humidity...As low as 15 percent.

* Impacts...Do not burn today. If a fire escapes or starts, 
  rapid spread will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
659 
WWUS85 KBOU 290146
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
746 PM MDT Tue Apr 28 2020

COZ214-238>241-290300-
/O.EXP.KBOU.FW.W.0005.000000T0000Z-200429T0200Z/
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
746 PM MDT Tue Apr 28 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR ALL OF THE PLAINS AND
I-25 CORRIDOR...AND SOUTH PARK...

Conditions warranting the Red Flag Warning have subsided. Winds
will continue to gust up to 25 mph over portions of the eastern
plains and continued caution is advised. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 27, 8:08 PM MDT, 7 hours 19 minutes earlier.

Area forecast discussion, Apr 27, 8:08 PM MDT, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
808 PM MDT Mon Apr 27 2020

.UPDATE...
Issued at 757 PM MDT Mon Apr 27 2020

Frontal boundary is seen on satellite just north of the state line
and pushing southeast. This will bring slightly cooler
temperatures to the region and breezy conditions for most of the
area. Winds will increase over the higher elevations during the
morning hours with gusting up to 35 mph possible across the plains
by the afternoon. Temperatures looked good but nudged wind speeds
up slightly across the eastern plains after noontime. Expect
temperatures to top out in the lower 70s for tomorrow. Some areas
could see heightened fire danger with the increased winds and RH
values dropping below 20% in some areas, especially across
Douglas to Lincoln counties. Minus some minor adjustments forecast
is on track.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM MDT Mon Apr 27 2020

Satellite pictures are showing a tad of convective cloudiness
over the CWA. There are not any returns on the radars as of yet.
Winds are generally downsloping in most areas, although speeds are
not very strong. Models have west-northwesterly flow aloft for
the CWA this evening. A weak upper trough will move across the CWA
tonight. Strong northwest winds aloft of 80-110 knots will cover
the CWA on Tuesday. The QG Omega fields field have some weak
upward vertical velocity for the CWA tonight and early Tuesday,
then downward motion is progged. The low level wind and pressure
fields have show downsloping winds overnight and on Tuesday for
all the plains and foothills. For moisture, it is limited this
evening, then Tuesday is pretty dry. There is a bit CAPE this
evening, mostly over the mountains, with a bit over the northern
plains. There is no CAPE progged on Tuesday. Will leave the
10-30%s pops going this evening. No pops on Tuesday. For
temperatures, the weak trough brings in cooler air on Tuesday.
Highs will be 1-4 C cooler than this afternoon's readings. For
fire weather conditions on Tuesday, the relative humidities and
winds do not reach the red flag warning conditions criteria.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM MDT Mon Apr 27 2020

We'll be warming and dry as a ridge moves over the Rockies through
the middle of the week. There's a weak shortwave passing north of
us that could produce some high cloudiness Wednesday, but it
shouldn't have much impact on temperatures. Thursday looks to be
the warmest day, and it could be our first 90, which is the record
high for April. We'll probably get some mountain convection with
that heat, which could in turn keep us a little short of the mark.

For Friday, there's a short wave well north of us, but it will
bring a weak cold front and probably increased low level moisture
over and east of the mountains. There's another short wave in some
of the model runs about Saturday night, then a stronger trough
that will bring better lift but still mainly north of us about
Monday. For now a model blend with scattered showers and
thunderstorms and a little cooling through the period looks
appropriate.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 757 PM MDT Mon Apr 27 2020

VFR conditions are expected through the period. Winds will switch
around to drainage around 03z for area airports. Winds will remain
light through 14z where they will turn more northeasterly and
increase in speeds from 10 to 15 kts. Winds gusts up to 28kts will
be possible at DEN with up to 25kt for BJC and APA through 02z
before moving to drainage.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...RJK
LONG TERM....Gimmestad
AVIATION...Bowen
Hazardous weather outlook, Apr 27, 11:13 AM MDT, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1113 AM MDT Mon Apr 27 2020

COZ030>051-281715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1113 AM MDT Mon Apr 27 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few showers are expected across the mountains and northern
border areas from mid afternoon into mid evening. Wind gusts could
reach 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Fire danger will be elevated across the foothills, plains, and
Park County Tuesday as gusty northwest winds and low humidity can
be expected. Any open burning should be delayed until Wednesday
when winds will be weaker.

Very warm temperatures are expected Thursday and Friday. High
temperatures will be approaching record warmth with readings
20 degrees or more above normal both days.

A chance of showers and thunderstorms will return by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.